Alert archive / Puerto Rico / Rip Current Statements in 2023

Rip Current Statement 47, NWS JSJ

November 7, 2023

NWS JSJ issued this rip current statement at Nov 7, 2023, 2:30 AM CST. It took effect at Nov 7, 2023, 4:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2023, 2:30 AM CST (08:30 UTC)
In effect from
Nov 7, 2023, 4:00 AM CST
Expired
Nov 7, 2023, 4:00 PM CST
In force
12 hr
Issued by
NWS JSJ

The text

As transmitted.

011 
WHCA42 TJSJ 070830
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
430 AM AST Tue Nov 7 2023

PRZ001-002-005-008-072200-
/O.NEW.TJSJ.RP.S.0047.231107T1000Z-231107T2200Z/
San Juan and Vicinity-Northeast-North Central-Northwest-
430 AM AST Tue Nov 7 2023

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS AFTERNOON...

* WHAT...Life-threatening rip currents due to a long period 
  northerly swell. Breaking waves up to 6 feet are possible. 

* WHERE...North oriented beaches of Puerto Rico, from Aguadilla to
  Fajardo. 

* WHEN...Through 6 PM AST this afternoon.

* IMPACTS...Rip currents that can sweep even the best swimmers 
  away from shore into deeper water where it becomes difficult 
  to return to safety. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$
2 follow-up statements
854 
WHCA42 TJSJ 071402
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
1002 AM AST Tue Nov 7 2023

PRZ001-002-005-008-072200-
/O.CON.TJSJ.RP.S.0047.000000T0000Z-231107T2200Z/
San Juan and Vicinity-Northeast-North Central-Northwest-
1002 AM AST Tue Nov 7 2023

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM AST THIS
AFTERNOON...

* WHAT...Life-threatening rip currents due to a long period 
  northerly swell. Breaking waves up to 6 feet are possible. 

* WHERE...North oriented beaches of Puerto Rico, from Aguadilla 
  to Fajardo. 

* WHEN...Through 6 PM AST this afternoon.

* IMPACTS...Rip currents that can sweep even the best swimmers 
  away from shore into deeper water where it becomes difficult 
  to return to safety. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$
632 
WHCA42 TJSJ 072149
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
549 PM AST Tue Nov 7 2023

PRZ001-002-005-008-072300-
/O.EXP.TJSJ.RP.S.0047.000000T0000Z-231107T2200Z/
San Juan and Vicinity-Northeast-North Central-Northwest-
549 PM AST Tue Nov 7 2023

...HIGH RIP CURRENT RISK WILL EXPIRE AT 6 PM AST THIS EVENING...



$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this rip current statement went out at Nov 6, 7:31 PM CST, 6 hours 59 minutes earlier.

Area forecast discussion, Nov 6, 7:31 PM CST, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
931 PM AST Mon Nov 6 2023

.UPDATE...
Afternoon shower activity across the interior and northern half of
Puerto Rico dissipated after sunset leaving partly cloudy to mostly
clear skies over much of the islands. Meanwhile passing showers continued
across the Atlantic and Caribbean waters and local passages. Heavy rains
during the afternoon across the San Juan metro area lead to accumulations
between 1-5 inches which caused significant flooding in some areas
due to overflowing small streams, poor and blocked drainage in the
urban areas. Overnight passing showers are expected to continue
to affect the local waters. Some will again reach the east and
southeast sections of the islands from time to time. Otherwise no
change to the inherited short term forecast and reasoning at this
time. Another active weather day is still expected over portions
of the islands due to increasing moisture and the interaction of a
mid to upper trough and short wave trough crossing the region.
Urban and small stream flooding will again be possible durg the
afternoon across parts of the interior and northern half of Puerto
Rico as well as in the west sections and around the U.S. Virgin
Islands.

&&

.AVIATION UPDATE...
VFR durg prd. SCT ocnl Bkn lyrs nr FL025...FL050 en route btw
islands. Isold SHRA with VCSH psbl at TJSJ/TISX/TIST particularly
btw 07/06z-07/12z with brief mtn top obscr ovr E interior of PR
due SHRA/low cld lyrs. SFC wnd calm to LGT/VRB, bcmg fm E-SE
around 10 kts with sea breeze variations and ocnly higher gusts
aft 07/14Z. Otherwise no sig operational wx impacts durg prd.

&&

/From previous discussion issued at 509 PM AST Mon Nov 6 2023/

.SYNOPSIS...

Wet conditions will continue throughout the week, with an increase
of rain by mid to late week. An upper level ridge is forecast to
build later in the period over the central Caribbean, promoting
fair weather conditions during the weekend. A broad surface high
pressure building over the central Atlantic will promote moderate
to fresh east to southeasterly trades during the second part of
the week. A small north-northerly swell is arriving overnight
maintaining a moderate risk of rip currents across northern and
eastern coastlines.

&&

.SHORT TERM...Tonight through Wednesday...

A mid to upper level trough moving across the western Atlantic
will begin to weaken the trade wind flow tonight, bringing the
surface winds to more of lighter southeasterly flow, slightly
backing through Wednesday back to an easterly direction. A moist
airmass will continue to arrive from the south at this time,
bringing passing showers across eastern Puerto Rico during the
morning hours. Afternoon convection will be enhanced due to this
which may result in sudden downpours, isolated thunderstorms, and
gusty winds. With the lighter southeastern directional flow, rain
is expected to concentrate across the interior to northern
sections of Puerto Rico. This rainfall may cause flooding across
urban areas and places with poor drainage, which was the case this
afternoon across the San Juan Metro area.

This pattern will continue into Wednesday as precipitable water
values remain elevated as a moist airmass continues to advect
over the region. However the acceleration of the trade winds due
to a strengthening surface high across the Atlantic will bring an
increase of passing showers mainly for windward sections, being
eastern sections Puerto Rico and the USVI. During this time heat
indices of 102 to 107 degrees are expected with isolated up to 108
degrees across northern Puerto Rico during the afternoon hours.

&&

.LONG TERM...Thursday through Monday...
/from previous discussion at 536 AM AST Mon Nov 6 2023/

A low-level trough will bring above normal precipitable water
content between 2.00-2.30 inches through at least Friday across
the local area. Shower and thunderstorm development will remain
high across portions of Puerto Rico and the U.S. Virgin Islands,
and as well across the regional waters. Latest model guidance
suggest that the bulk of the moisture content should remain just
south of the islands, with the ECMWF Extreme Forecast Index
favoring Thursday and Friday as the wettest period during the long
term period. Under east to southeasterly steering winds, the
highest rainfall accumulations are expected across the eastern and
southern sections of PR. Urban and small stream flooding is likely
with this activity, and if the midweek forecast materializes,
flash flooding and mudslides in areas of steep terrain can be
expected.

A building mid to upper level ridge over the central Caribbean and
a broad surface high pressure over the Atlantic basin will then
promote a drying trend during the weekend into early next week.
However, trade wind showers will move at times across the USVI and
eastern sections of PR under an advective pattern during the
night, and shallow afternoon convection is expected to develop
over the western sections of PR each day.

&&

.AVIATION...
At TJBQ, aftn SHRA/TSRA could result in brief MVFR/IFR conds thru
06/22Z. Brief MVFR conds are also possible across TJSJ this
afternoon due to SHRA. SE/ESE winds of up to 12 knots with higher
gusts at times thru 03/22z. Light to calm and variable winds below
10 knots after 06/22z. PROB30 groups were added to
TJSJ/TJPS/TIST/TISX between 07/04Z-18Z due to periods of
SHRA/Isold TSRA.

&&

.MARINE...
An approximately 3 foot north-northeasterly between 13 and 15
seconds will begin to arrive overnight. This will maintain seas
between 3 to 5 feet across the regional waters. Wind will generally
be from the southeast tonight between 5 and 10 knots and then
becoming stronger and mainly easterly over the next few days. A
moderate risk of rip currents will continue across the east and
north facing beaches of the islands for the next several days.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...RAM
LONG TERM....MRR
AVIATION...RAM
Hazardous weather outlook, Nov 7, 2:20 AM CST, 10 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
417 AM AST martes 7 de noviembre de 2023

AMZ711>745-PRZ001>013-080830-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central
Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y
Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y fuera de la
costa del Atlántico y del Caribe-
417 AM AST martes 7 de noviembre de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles.  Esté
atento a las tormentas eléctricas en  su área y esté preparado para
buscar refugio.

.Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras y
pequeños riachuelos a través de la mitad este y norte, Vieques y
Culebra.  Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Índices de calor de 102 a 107 grados a través de
las áreas urbanas y costeras del norte y oeste de Puerto Rico,
Vieques y Culebra.  Agotamiento por calor posible con una exposición
prolongada.

. Corrientes Marinas...Las corrientes marinas que amenacen la vida
son probables en la zona de oleaje particularmente a lo largo de la
costa norte de Puerto Rico.

.DÍAS DOS A SIETE...miércoles a lunes

Se espera un riesgo elevado de inundaciones urbanas y de riachuelos
cada día hasta el viernes.  Se esperan índices de calor de 102 a 107
cada tarde para las áreas urbanas y costeras.  Los vientos
aumentarán para el final de la semana laboral.  El riesgo de
corrientes marinas permanecerá  moderado.  Las condiciones marinas
se deteriorarán en la última parte de la semana hasta el fin de
semana.

.COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-080830-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
417 AM AST martes 7 de noviembre de 2023

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles.  Esté
atento a las tormentas eléctricas en  su área y esté preparado para
buscar refugio.

.Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras y
pequeños riachuelos.

.Calor Excesivo...Índices de calor de 102 a 107 grados a través de
las islas locales.  Agotamiento por calor posible con una exposición
prolongada.

.Corrientes Marinas...Las corrientes marinas que amenacen la vida
son posibles en la zona de oleaje particularmente a lo largo de San
Thomas y Santa Cruz.

.DÍAS DOS A SIETE...miércoles a lunes

Se espera un riesgo elevado de inundaciones urbanas y de riachuelos
cada día hasta el viernes.  Se esperan índices de calor de 102 a 107
cada tarde para las áreas urbanas y costeras.  Los vientos
aumentarán para el final de la semana laboral.  El riesgo de
corrientes marinas permanecerá  moderado.  Las condiciones marinas
se deteriorarán en la última parte de la semana hasta el fin de
semana.

.COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 11:31 AM CSTAreal Flood AdvisoryJSJ4 hr
Nov 7, 11:58 AM CSTAreal Flood AdvisoryJSJ2 hr
Nov 7, 11:59 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 7, 12:36 PM CSTAreal Flood AdvisoryJSJ2 hr
Nov 7, 1:05 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 7, 2:55 PM CSTAreal Flood AdvisoryJSJ74 min

Nearby

Rip Current Statements in Puerto Rico, 2023Every rip current statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.